Alert archive / Minnesota / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Grand Forks, ND

April 22, 20184 counties in Minnesota

NWS Grand Forks, ND issued this red flag warning at Apr 22, 2018, 5:55 AM CDT for 4 counties in Minnesota. It took effect at Apr 22, 2018, 10:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2018, 5:55 AM CDT (10:55 UTC)
In effect from
Apr 22, 2018, 10:00 AM CDT
Expired
Apr 22, 2018, 7:00 PM CDT
In force
9 hr
Issued by
NWS Grand Forks, ND

Counties Beltrami County, MN, Lake of the Woods County, MN, Marshall County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 171 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2440 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

593 
WWUS83 KFGF 221055
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
555 AM CDT Sun Apr 22 2018

MNZ005-006-230000-
/O.UPG.KFGF.FW.A.0001.180422T1500Z-180423T0000Z/
/O.NEW.KFGF.FW.W.0001.180422T1500Z-180423T0000Z/
Roseau-Lake Of The Woods-
555 AM CDT Sun Apr 22 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR DRY FUELS STRONG WINDS AND LOW HUMIDITIES FOR
PORTIONS OF NORTHWESTERN MINNESOTA...

The National Weather Service in Grand Forks has issued a Red Flag
Warning for dry fuels, strong winds, and low humidities, which is
in effect from 10 AM this morning to 7 PM CDT this evening. The 
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...In Minnesota...Fire Weather Zones 005 and 006.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* TIMING...Sunday morning through Sunday evening.

* RELATIVE HUMIDITY...As low as 19 percent.

* TEMPERATURES...In the upper 50s.

* IMPACTS...Any fires that develop may spread quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MNZ008-009-013>017-022-023-230000-
/O.CON.KFGF.FW.A.0001.180422T1500Z-180423T0000Z/
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-
555 AM CDT Sun Apr 22 2018

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM 10 AM CDT THIS
MORNING THROUGH THIS EVENING FOR STRONG WINDS AND LOW HUMIDITIES
FOR PORTIONS OF NORTHWEST AND WEST CENTRAL MINNESOTA...

* AFFECTED AREA...In Minnesota...Fire Weather Zones 008...009... 
  013...014...015...016...017...022 and 023.

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* TIMING...Sunday morning through Sunday evening.

* RELATIVE HUMIDITY...As low as 21 percent.

* TEMPERATURES...In the upper 50s.

* IMPACTS...Any fires that develop may spread quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
2 follow-up statements
474 
WWUS83 KFGF 221449
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
949 AM CDT Sun Apr 22 2018

MNZ013>017-022-023-221600-
/O.CAN.KFGF.FW.A.0001.180422T1500Z-180423T0000Z/
Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-
949 AM CDT Sun Apr 22 2018

...FIRE WEATHER WATCH IS CANCELLED FOR LOW HUMIDITIES AND HIGH
WINDS FOR PARTS OF NW MINNESOTA...

The National Weather Service in Grand Forks has cancelled the
Fire Weather Watch.

This portion of the watch area has not been upgraded to a Red 
Flag Warning. Conditions will not meet criteria with afternoon
humidities higher and winds a bit less and fuels not as readily 
available. 

$$

MNZ008-009-230000-
/O.UPG.KFGF.FW.A.0001.180422T1500Z-180423T0000Z/
/O.EXA.KFGF.FW.W.0001.180422T1500Z-180423T0000Z/
East Marshall-North Beltrami-
949 AM CDT Sun Apr 22 2018

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW HUMIDITIES FOR EASTERN MARSHALL AND NORTHERN
BELTRAMI COUNTIES...

The National Weather Service in Grand Forks has issued a Red Flag
Warning for critical fire weather conditions, which is in effect 
until 7 PM CDT this evening. The Fire Weather Watch is no longer 
in effect.

* AFFECTED AREA...In Minnesota...Fire Weather Zones 008 and 009.

* WINDS...South 10 to 20 mph with gusts up to 30 mph.

* TIMING...Sunday morning through Sunday evening.

* RELATIVE HUMIDITY...As low as 17 percent.

* TEMPERATURES...In the upper 50s.

* IMPACTS...Any fires that develop may spread quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MNZ005-006-230000-
/O.CON.KFGF.FW.W.0001.180422T1500Z-180423T0000Z/
Roseau-Lake Of The Woods-
949 AM CDT Sun Apr 22 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW HUMIDITIES FOR ROSEAU AND LAKE OF THE 
WOODS COUNTIES...

* AFFECTED AREA...In Minnesota...Fire Weather Zones 005 and 006.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* TIMING...Sunday morning through Sunday evening.

* RELATIVE HUMIDITY...As low as 15 percent.

* TEMPERATURES...In the upper 50s.

* IMPACTS...Any fires that develop may spread quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
281 
WWUS83 KFGF 222358
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
658 PM CDT Sun Apr 22 2018

MNZ005-006-008-009-230100-
/O.EXP.KFGF.FW.W.0001.000000T0000Z-180423T0000Z/
Roseau-Lake Of The Woods-East Marshall-North Beltrami-
658 PM CDT Sun Apr 22 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW HUMIDITIES FOR PORTIONS OF NORTHWESTERN
MINNESOTA...

Relative humidity has increased and winds have decreased, so 
critical fire weather conditions are no longer expected.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at Apr 22, 2:59 AM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 22, 2:59 AM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
259 AM CDT Sun Apr 22 2018

.SHORT TERM...(Today and tonight)
Issued at 259 AM CDT Sun Apr 22 2018

Temperatures and fire weather concerns will be the main challenge
for the period.

A strong shortwave seen on water vapor loop over Saskatchewan will
move eastward into Manitoba today and stay well north of our area.
However, it will help push the weak upper ridging in the northern
branch further eastward and allow west to southwesterly flow aloft
to pick up over the Northern Plains. The surface trough currently
over the western Dakotas will push eastward into the CWA today.
This will increase the pressure gradient and allow winds to pick
up and become somewhat breezy this afternoon, especially in the
southwest winds ahead of the trough axis. There should be decent
mixing in our northwestern counties up to near 850mb, where winds
are in the 25 to 35 kt range. We will be well below advisory
criteria, but winds could bring some fire weather issues as
discussed below. The mixing along with mostly sunny skies should
help push temperatures a few degrees warmer than yesterday, in the
low to mid 60s in most areas with some 50s lingering in east
central ND where there is still a bit of lingering snow.

Tonight, the weak surface trough drifts east, with a weak cold
front approaching our northwestern counties by early Monday
morning. Thermal ridging ahead of the trough along with winds and
a little bit of clouds along the trough axis will help keep lows
in the upper 30s to low 40s. The far northwestern counties should
see slightly cooler readings thanks to winds shifting to the
northwest and cold air advection.

.LONG TERM...(Monday through Saturday)
Issued at 259 AM CDT Sun Apr 22 2018

A warm start to the work week will see clouds and rain chances
increase Monday evening and into Tuesday as an upper level shortwave
moves into the northern Plains. The best chances for rain continues
to be focused south of the Highway 2 corridor with a slightly
southward trend in the heaviest QPF noted over the past couple
forecast runs.

Warm and dry weather returns for Wednesday with breezy southwesterly
winds expected during the afternoon ahead of an approaching Canadian
surface low. Winds of 15 to 20 mph with gusts up to 25 mph will be
possible. With afternoon relative humidity values forecast in the
low to mid 30s, near critical fire weather conditions will be
possible for northeastern ND. As the Canadian low progresses into
the Great Lakes region overnight Wednesday and into Thursday rain
chances will increase along a southeastward moving cold front. This
push of colder air will drop daytime temperatures into the mid 50s
for the region, but a quick rebound into the low 60s is expected for
Friday and into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1130 PM CDT Sat Apr 21 2018

VFR conditions will continue through the TAF period across
eastern ND and northwest MN. An upper level disturbance will move
to the north of the region, resulting in increasing winds Sunday.
Winds are generally expected to prevail at most terminals 12-15
mph by sunrise Sunday, with gusts during the day around 20 mph.
Some locations may gust to 30 mph across the northern Red River
Valley and parts of MN.

&&

.FIRE WEATHER...
Issued at 259 AM CDT Sun Apr 22 2018

Temperatures climbing into the 60s and dew points remaining in
the teens and 20s will bring low afternoon relative humidity
values to portions of northwestern MN today. Quite a bit of the
model guidance has been trending too moist, particularly the
global runs. The high resolution has been better with dry RH
values in our northwest in recent days, so leaned in their
direction and have parts of Lake of the Woods and Beltrami county
with RH values around 20 percent or even lower. Winds will be
marginal but think there will be enough gusts in the 20 to 25 mph
range for critical fire weather conditions. The lower RH values
only impact far eastern portions of the western counties in the
current watch, but winds will be higher in that area. Coordination
with surrounding offices and fire weather partners is still
ongoing, but will likely upgrade our fire weather watch to a red
flag warning for today.

&&

.HYDROLOGY...
Issued at 259 AM CDT Sun Apr 22 2018

Moderate flood stage has been reached at the Red River at Oslo and
the Snake River at Alvarado with crests currently forecast mid week
for Oslo and during the day on Sunday for Alavarado. These crests
are expected to remain within moderate flood stage. The diversion at
Warren briefly reached moderate flood stage but has since receded to
minor and is forecast to drop below minor flood stage by the end of
the weekend.

Elsewhere... minor flooding continues at Grand Forks, Hallock, and
Hillsboro. The rivers at these locations are expected to remain
within minor flood stage over the next few days. The Maple river at
Enderlin is currently in action stage but is forecast to reach minor
stage by early week. Additionally, the Red River at Pembina and
Drayton are forecast to reach minor flood stage by mid week and will
likely require a flood warning in the next 12-24 hours. Since the
southern Red River valley flood is mostly winding down, impacts from
any mid week precipitation are expected to be minimal.

Recent observations from the Pembina river at Wahalla show a rapid
rise in water level. Although current water levels remain below
action stage, this will have to be monitored closely over the next
day due to possible ice jam impacts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...Fire Weather Watch from 10 AM CDT this morning through this
     evening for MNZ005-006-008-009-013>017-022-023.

&&

SHORT TERM...JR
LONG TERM...AM
AVIATION...DJR
FIRE WEATHER...JR
HYDROLOGY...AM
Hazardous weather outlook, Apr 21, 3:54 PM CDT, 14 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
354 PM CDT Sat Apr 21 2018

MNZ001>004-007-024-027>032-040-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-222100-
West Polk-Norman-Clay-Kittson-West Marshall-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-Western Walsh County-
354 PM CDT Sat Apr 21 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Lingering snowmelt will continue to move into the river systems,
as overnight lows will be near or above freezing. Please refer to
the latest hydrologic and flood statements for the latest
information on river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ005-006-008-009-013>017-022-023-222100-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-
354 PM CDT Sat Apr 21 2018

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Breezy southwest winds and low relative humidity values in
portions of northwestern and west central Minnesota could bring
near critical to critical fire weather conditions for Sunday
morning through Sunday evening.

Lingering snowmelt will continue to move into the river systems,
as overnight lows will be near or above freezing. Please refer to
the latest hydrologic and flood statements for the latest
information on river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

BP

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 11:21 AM CDTRiver Flood WarningFGFKittson, Marshall9 days
Apr 22, 11:21 AM CDTRiver Flood WarningFGFKittson5 days

Nearby

Red Flag Warnings in Minnesota, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.